Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 40, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 16, 2011, 2:23 PM MDT for Blaine County, Fergus County, Montana. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2011, 2:23 PM MDT (20:23 UTC)
- Expired
- Jul 16, 2011, 3:15 PM MDT
- In force
- 52 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Blaine County, MT, Fergus County, MT
The radar
The Great Falls radar (KTFX), 174 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 2:45 PM MDT | HAIL 1 | 5 Wnw Winifred, MT | DIME AND QUARTER SIZED HAIL. 0.3 TO 0.4 INCHES OF RAINFALL ESTIMATED. |
| Jul 16, 2:45 PM MDT | HAIL 1.75 | 5 E Winifred, MT | |
| Jul 16, 3:00 PM MDT | HAIL 0.88 | 19 Ne Winifred, MT | REPORTED WIND GUSTS TO 40 MPH |
| Jul 16, 3:00 PM MDT | HAIL 1 | 17 Ne Winifred, MT | ALSO REPORTED A HALF-INCH OF RAIN IN A HALF-HOUR |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2068 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
571
WUUS55 KTFX 162023
SVRTFX
MTC005-027-162115-
/O.NEW.KTFX.SV.W.0040.110716T2023Z-110716T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
223 PM MDT SAT JUL 16 2011
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...
SOUTH CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 315 PM MDT
* AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF WINIFRED...MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE WINIFRED.
HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
LAT...LON 4742 10951 4757 10966 4791 10894 4783 10887
4774 10888 4772 10883 4769 10879 4768 10879
TIME...MOT...LOC 2023Z 238DEG 30KT 4754 10946
$$1 follow-up statement
613
WWUS55 KTFX 162050
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT SAT JUL 16 2011
MTC005-027-162115-
/O.CON.KTFX.SV.W.0040.000000T0000Z-110716T2115Z/
BLAINE MT-FERGUS MT-
250 PM MDT SAT JUL 16 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR NORTH CENTRAL FERGUS AND SOUTH CENTRAL BLAINE COUNTIES...
AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WINIFRED...OR 37 MILES NORTH OF LEWISTOWN...MOVING
NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.
LAT...LON 4742 10951 4757 10966 4791 10894 4783 10887
4774 10888 4772 10883 4769 10879 4768 10879
TIME...MOT...LOC 2050Z 238DEG 25KT 4761 10927
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 11:46 AM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 16, 11:46 AM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1146 AM MDT SAT JUL 16 2011 .UPDATE... ISOLATED SHOWERS WILL CONTINUE ALONG THE CONTINENTAL DIVIDE AND PORTIONS OF CENTRAL MONTANA THIS MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH GUSTY WINDS AND SMALL HAIL POSSIBLE. ONLY CHANGE WAS TO RAISE POPS THIS AM TO CHANCE OVER PARTS OF CENTRAL MONTANA. REMAINDER OF THE FORECAST IS ON TRACK SO MADE NO FURTHER CHANGES. MLS && .AVIATION... UPDATED 1744Z. VFR CONDITIONS WILL PREVAIL ACROSS CENTRAL AND SOUTHWEST MT TODAY BUT UNSTABLE CONDITIONS WILL LEAD TO PERIODS OF RAIN SHOWERS AND THUNDERSTORMS. SOUTHWEST MONTANA WILL GENERALLY REMAIN TOO DRY FOR THUNDERSTORM DEVELOPMENT BUT CONVECTION OVER CENTRAL MONTANA WILL DEVELOP BY LATE AFTERNOON. THUNDERSTORM ACTIVITY WILL MOVE NORTH INTO NORTH CENTRAL MONTANA...KCTB AND KHVR. BY EARLY EVENING. THIS AREA WILL REMAIN UNDER THREAT OF THUNDERSTORMS THROUGH THE NIGHT. SUNDAY WILL BE MUCH DRIER WITH THE CHANCE OF PRECIPITATION RESTRICTED TO SUNDAY MORNING ACROSS NORTH CENTRAL MONTANA. && .PREV DISCUSSION...ISSUED 409 AM MDT SAT JUL 16 2011 TODAY THROUGH MONDAY...UPPER TROF ALONG THE WEST COAST CONTINUES TO BRING MOISTURE AND INSTABILITY TO WESTERN MONTANA. SHORTWAVE ENERGY EMBEDDED WITHIN THE SOUTHWEST FLOW ALOFT HAS ALREADY HELPED DEVELOP AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING NORTHEAST ACROSS BEAVERHEAD AND NORTHWEST MADISON COUNTY. SHOWERS AND THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE THIS AFTERNOON AND SPREAD EAST. GOOD SHEAR WILL BE PRESENT OVER THE AREA THIS AFTERNOON BUT FORECAST SOUNDINGS INDICATE CAPE VALUES NOT OVERLY IMPRESSIVE. STILL...SOME THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG WITH GUSTY WINDS AND BRIEF HEAVY RAINFALL. CONVECTIVE ACTIVITY WILL GRADUALLY END THIS EVENING AS HIGH PRESSURE BEGINS TO BUILD OVER THE AREA. SUNDAY WILL SEE DRIER AND VERY WARM CONDITIONS AS THE UPPER RIDGE MAINTAINS ITS PRESENCE OVER THE AREA. THE EXCEPTION WILL BE THE NORTHWEST PORTION OF THE COUNTY WARNING AREA WHERE A FEW LINGERING SHOWERS WILL PERSIST. TEMPERATURES WILL BE VERY WARM ON MONDAY WITH SOME LOW LEVEL MOISTURE MOVING OVER THE YELLOWSTONE PARK AREA AND THE POSSIBILITY OF ISOLATED THUNDERSTORMS. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES TODAY WITH AFTERNOON READINGS SOME 12 TO 15 DEGREES ABOVE SEASONAL AVERAGES SUNDAY AND MONDAY. EMANUEL MONDAY NIGHT THROUGH SATURDAY NIGHT...STRONG UPPER LEVEL RIDGE BRINGING THE HOT AND DRY CONDITIONS ON MON WILL LINGER OVER OUR REGION INTO TUES AFTN KEEPING TEMPERATURES IN THE UPPER 80S TO LOW 90S. BUT RELIEF WILL FOLLOW IN SHORT ORDER AS FIRST OF TWO PACIFIC SHORTWAVE TROFS ARRIVES TUES EVE...BRINGING ISOLATED THUNDERSTORMS AND COOLER TEMPS. EXTENDED PERIOD FORECAST MODELS ARE IN DECENT AGREEMENT THAT THIS FIRST SYSTEM WILL MOVE DOWNSTREAM QUICKLY... MARKEDLY WEAKENING THE UPPER RIDGE AND ALLOWING COOLER AND MOSTLY DRY PACIFIC AIRMASS TO SETTLE ACROSS CENTRAL AND SOUTHWEST MONTANA. THE COOLER THAN NORMAL CONDITIONS WILL BE REINFORCED BY THE PASSAGE OF THE SECOND SHORTWAVE LATE THURS INTO FRI. BUT MODELS ARE NOT IN GOOD SYNC ON THE TIMING OR PATH OF THIS SYSTEM. THE GFS TAKES THE TROF INTO ERN MT BY FRI MORNING AND SETS UP A MOIST NORTHWEST FLOW PATTERN OVER THE HI-LINE AND CENTRAL MT...WHILE THE EUROPEAN MODEL LIFTS THE TROF INTO SOUTHWEST CANADA ON FRI PUTTING THE REGION INTO WELL-DEFINED DRY SOUTHWEST FLOW. CONFIDENCE IS LOW THAT EITHER MODEL HAS A GOOD HANDLE ON THE SITUATION THIS FAR OUT...WILL WAIT FOR SUCCEEDING MODEL RUNS TO FIND A MORE CONSISTENT ANSWER. THUS FORECAST DETAILS FOR OUR AREA ARE A COMPROMISE BETWEEN THE TWO SOLUTIONS...WITH GENERALLY QUIET WEATHER CONDITIONS ON FRI AND SAT...EXCEPT FOR A SLIGHT CHANCE OF AFTN THUNDERSTORMS OVER THE ROCKY MTN FRONT. TEMPS WILL REMAIN ABOUT 5 TO 8 DEGREES BELOW NORMAL INTO THE WEEKEND. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 86 56 95 59 / 40 30 10 10 CTB 81 52 87 53 / 40 50 20 10 HLN 87 54 96 56 / 40 20 10 10 BZN 92 49 96 52 / 20 20 10 10 WEY 78 38 80 43 / 10 10 10 10 DLN 83 49 89 53 / 30 10 10 10 HVR 87 58 94 58 / 40 50 10 10 LWT 85 54 90 56 / 20 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 16, 5:53 AM MDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 553 AM MDT SAT JUL 16 2011 MTZ008>015-044>055-171200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 553 AM MDT SAT JUL 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY TIMELY REPORTS OF ANY HAIL...GUSTY OR DAMAGING WINDS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
In the hours before
Special weather statement, Jul 16, 2:10 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 210 PM MDT SAT JUL 16 2011 MTZ013-047-051-162100- BLAINE MT-CHOUTEAU MT-FERGUS MT- 210 PM MDT SAT JUL 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FERGUS...EASTERN CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 300 PM MDT... AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHEAST OF DENTON...OR 31 MILES NORTHWEST OF LEWISTOWN...MOVING NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SUFFOLK... WINIFRED... LAT...LON 4802 10928 4751 10875 4734 10962 4760 10986 TIME...MOT...LOC 2010Z 236DEG 25KT 4751 10960
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:10 PM MDT | Special Weather Statement | TFX | Fergus | 50 min |
| Jul 16, 3:15 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 15 min |
| Jul 16, 5:40 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 35 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.